One Reason why you should read the label on medications:
Clonidine, clozapine, Klonopin-same drugs? Different drugs?
The difficulty in medicine is that some drugs sound alike in their pronunciations just like the examples given. One of these medications may be used for blood pressure control, one may be used to treat patients who have schizophrenia and one may be used to treat seizures-very different drugs, very different actions. In the overdose setting, the effects are quite different as well.
If a patient or a physician calls the poison center about one of these medications, we may have them spell the name to make sure that we have the right name and are giving the correct information about the medication. For patients, you should understand why you are taking the medication and make sure you have the correct spelling. This reduces the risk of prescribing other medications that may interact with the one you are on. If your pharmacist doesn’t know what other medications you are taking, they won’t be able to best advise you about possible interactions or side effects.
Consider having a written medication list that spells out the medication and the dose so there is no mistaken about what you are actually taking.
Another reason why you should read the label on medications:
Misadventures with pediatric acetaminophen products
Acetaminophen is a commonly used medication to treat fevers and pain. Although it is mostly commonly known as Tylenol®, acetaminophen is in many products that are used for pain relief and cold medications.
One issue that parents need to know about is that not all children’s versions of acetaminophen based products are created equal. Some of these products are a more concentrated version of the acetaminophen. For instance, the Infant concentrated drops, each dropperful provides 0.8 milliliters (0.8 mL) of liquid which contains 80 mg of acetaminophen. The advantage of this concentrated type of medicine is that less liquid is needed to provide a dose of medication to an infant.
The elixir acetaminophen product is usually dosed in teaspoons, instead of dropperfuls. A teaspoon contains 5 milliliters (5 mL) of liquid. A teaspoon of the elixir product contains 160 mg of acetaminophen. The elixir is less concentrated than the infant drops.
The problem occurs when someone is using the infant concentrated drops and giving a dose based on the elixir. For example, a child is supposed to have 160 mg of acetaminophen. This would mean 2 dropperfuls (1.6 mL) of the infant concentrated drops or one teaspoon (5mL) of the elixir. If someone mistakenly gives a teaspoon (5 mL) of the infant concentrated drops, then the child will receive a dose of 500 mg of acetaminophen rather than the right dose of 160 mg. This can result in an overdose of acetaminophen. Although acetaminophen is very safe when given in normal doses, an overdose may cause liver toxicity.
Always ask your pediatrician how much acetaminophen you should give your very young child and make sure you know which type of acetaminophen product you are using so that it can be given safely.